Is isotretinoin associated with Achilles tendinopathy, and how should it be managed?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: March 17, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Isotretinoin-Associated Achilles Tendinopathy

Yes, isotretinoin is associated with Achilles tendinopathy, occurring in approximately 4-23% of patients, and should be managed with dose reduction or temporary discontinuation while implementing conservative tendon rehabilitation.

Evidence for Association

The link between isotretinoin and Achilles tendinopathy is well-documented through multiple lines of evidence:

  • Prospective data demonstrates that Achilles enthesopathy develops in approximately 7-10% of isotretinoin-treated patients, with one study showing unilateral Achilles enthesopathy in 3 of 42 patients (7.1%) and combined Achilles enthesopathy with sacroiliitis in an additional patient 1.

  • Systematic reviews confirm tendinopathy as a recognized musculoskeletal complication of isotretinoin, alongside myalgia, arthralgia, low back pain, and sacroiliitis 2.

  • The FDA drug label does not specifically list Achilles tendinopathy but extensively documents musculoskeletal adverse effects, including spontaneous reports of bone fractures, delayed healing, and skeletal complications, particularly noting that effects may be more pronounced with long-term, high-dose, or multiple courses of therapy 3.

  • Ultrasonographic studies suggest a potential mechanism: isotretinoin may affect collagen synthesis and tendon structure, with some evidence of cartilage thinning after three months of treatment 4.

Clinical Presentation

Patients typically present with:

  • Acute onset of Achilles tendon pain that is intimately related to isotretinoin therapy initiation 5.
  • Symptoms that develop during active treatment, not necessarily dose-dependent in all cases 1.
  • Pain localized to the Achilles tendon insertion or mid-substance, potentially bilateral 1, 5.

Management Algorithm

Immediate Actions

  • Reduce isotretinoin dose or temporarily discontinue therapy when Achilles tendinopathy is identified 5.
  • The FDA label does not mandate discontinuation for tendinopathy specifically, but dose modification has been shown to permit control of tendonitis while allowing eventual successful completion of isotretinoin therapy 5.

Conservative Rehabilitation

  • Implement evidence-based tendon loading strategies focusing on progressive eccentric exercises and gradual return to activity 6.
  • NSAIDs may be used for symptomatic relief as documented in the systematic review of musculoskeletal complications 2.
  • Avoid complete immobilization; early controlled loading promotes tendon healing 6.

Monitoring Strategy

  • Assess for inflammatory versus mechanical pain patterns, as isotretinoin can cause both inflammatory enthesopathy and mechanical tendon dysfunction 7.
  • Consider ultrasound evaluation if symptoms persist or worsen, as imaging can detect structural tendon changes 4.
  • Monitor cumulative isotretinoin dose, as higher cumulative doses correlate with increased musculoskeletal complications 7.

Key Clinical Pitfalls

  • Do not assume all musculoskeletal pain is benign: while the 2024 AAD guidelines recommend isotretinoin for severe acne with monitoring of only liver function tests and lipids 8, they do not address musculoskeletal surveillance, which may lead to underrecognition of tendinopathy.

  • Dose modification is often sufficient: complete discontinuation may not be necessary, as case reports demonstrate successful continuation at reduced doses 5.

  • The symptom-medication relationship is typically clear: symptoms develop during treatment and improve with dose reduction or cessation 5.

Return to Full Dosing

  • Resume isotretinoin at reduced dose once tendon symptoms resolve 5.
  • Gradually escalate to therapeutic dosing if tolerated, monitoring for symptom recurrence 5.
  • Consider extending treatment duration at lower doses to achieve cumulative target dose while minimizing tendon stress 5.

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.